Virginia, 2019Hail and Damaging Winds in Virginia, August 20, 2019
August 20, 2019 · NWS LWX · 24 events in 9 counties and zones
A mesoscale convective system (MCS) and its associated energy was moving across central West Virginia on the morning of August 20th. As this moved eastward into the region during the afternoon and evening hours, it served as the focus for additional shower and thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system (MCS) and its associated energy was moving across central West Virginia on the morning of August 20th. As this moved eastward into the region during the afternoon and evening hours, it served as the focus for additional shower and thunderstorm development. Significant amounts of instability and steepening low level lapse rates led some of these thunderstorms to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 2:04 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 20, 2:04 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Tue Aug 20 2019
.SYNOPSIS...
An upper level disturbance will cross the region this afternoon
and evening. A cold front will approach the Ohio Valley
Wednesday, sinking into our area Wednesday night into Thursday,
possibly stalling into Friday. Behind the front, high pressure
will build over the region for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions are in place across the region this
afternoon with temperatures from the low to mid 90s and dew
points in the upper 60s to low 70s. This has led to heat
indices from the upper 90s to low 100s, remaining just below
heat advisory criteria.
This heat and humidity has led to the development of between
1000 and 2000 J/KG of MLCAPE, with in excess of 1000 J/KG of
DCAPE.
Scattered showers and thunderstorms have initiated mainly on the
remnant MCS that is crossing the Appalachians early this
afternoon. Some additional isolated activity has also developed
out ahead of it on sea-breeze or remnant outflow boundaries. A
general eastward motion is expected at first as the vort
associated with the remnant MCS moves eastward, and this is
generally depicted well by the 12z CAMs. As outflow increases,
additional activity will likely develop, and a southward trend
in storm development/coverage is likely this evening, with the
threat shifting from west of the Blue Ridge at during the mid
afternoon to much of central/northern VA, central/northern MD,
and the metros during the late afternoon and early evening
hours, to central VA and southern MD during the mid to late
evening hours. The main severe threat will be locally damaging
winds. An isolated incident of flooding due to heavy rain is
also possible given slow storm motion and high moisture levels.
A downward trend in convection will occur late this evening
with partly cloudy skies and isolated showers overnight. Some
patchy fog is also possible. Lows will range from the upper 60s
to mid 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper vort/trough will be on the doorstep by Wednesday morning
and will cross the region during the day Wednesday. A surface
trough is also expected to cross the region during this time. Instability
will be a bit lower due to increased cloud cover and slightly
lower temperatures, but additional scattered showers and
thunderstorms are expected, with a few isolated thunderstorms
possible. Highs will range from the upper 80s to lower 90s.
Activity will wane again Wednesday night. Lows in the 70s.
The front will shift southward into the region on Thursday,
likely crossing much of the area through Thursday night, with
continued chances for showers and thunderstorms. Highs will
range from the upper 80s to lower 90s. Lows in the 60s to around
70F.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
The cold front will stall near, or just south of the area on Friday,
resulting in yet another chance for scattered showers and
thunderstorms throughout the day. One big change will be in the
temperatures in humidity, as highs on Friday look to only be in the
upper 70s to low 80s, with some guidance even a little cooler up
north. Humidity will also drop significantly, with dew points
dropping into the low 60s. Overnight lows will be noticeably cooler,
ranging from the mid 50s over the higher elevations to the low/mid
60s east of the Blue Ridge. Rain chances will increase the farther
south you go, so areas in the central VA Piedmont and southern MD
stand the best chance.
By Saturday, there still remains some discrepancies between the
global guidance, with the GFS clearing the front from the area
Friday night, resulting in dry weather on Saturday. The ECMWF
however, clears the front Saturday morning or early afternoon,
resulting in showers early in the day (primarily in the central VA
Piedmont and perhaps southern MD). Regardless, thinking that things
clear out by noon everywhere on Saturday. Areas farther north likely
stay dry all day. Another day with highs in the upper 70s to low
80s, accompanies by low humidity, thanks to cool Canadian high
pressure building in from the north. Overnight lows again will range
from the mid 50s over the higher elevations to the low/mid 60s east
of the Blue Ridge.
High pressure dominates on Sunday, with temperatures remaining
consistent in the upper 70s to low 80s. Will carry slight chance for
some showers across central VA, but thinking the front should be far
enough south by then to be out of our hair.
By Monday, some indications of a return flow are shown among the
guidance, meaning that the front would begin to lift back north as a
warm front potentially. Very low confidence at this point, as the
ECMWF keeps the front to the south, while the GFS wants to bring it
back north across the region. For now, will keep chance/slight
chance POPs in the forecast.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms are expected today. While
showers and thunderstorms will be scattered in nature, brief
reductions in visibility and ceilings are possible and some
storms could be strong to severe, with damaging winds and large
hail being the primary hazards. Patchy fog may then result in
MVFR/IFR visibilities overnight. Additional showers and storms
can be expected both Wednesday and Thursday afternoon/evening as
a frontal boundary moves into the region. Again, brief episodes
of sub VFR conditions will be possible in passing
showers/storms.
VFR conditions are expected for much of the long term period at
every terminal except for CHO. Showers and a few thunderstorms are
expected on Friday, which will lead to periods of sub-VFR
conditions. This could continue into Saturday as well.
&&
.MARINE...
Gusty showers and storms likely this afternoon and evening over
the waters, so if planning on being on the waters ensure you
have multiple ways to receive Special Marine Warnings if they
are issued. A light southerly flow is expected today and
tonight, and will begin to increase Wednesday as a cold front
nears to the west. This will likely bring gusts to SCA threshold
Wednesday and Wednesday evening, so SCA has been issued. The
aforementioned front will slowly makes it way south across the
waters late Wednesday night and during the day on Thursday, with
continued chances for gusty showers/storms.
Sub-SCA winds expected through the weekend. However, scattered
showers and thunderstorms on Friday could lead to some brief gusty
winds. Best chance for this activity will be in the central Bay and
lower tidal Potomac.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 PM to 7 PM EDT Wednesday for
ANZ530-531-535-536-538-539-542.
Small Craft Advisory from 9 AM Wednesday to midnight EDT
Wednesday night for ANZ532>534-537-540-541-543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJLHazardous weather outlook, Aug 20, 2:07 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
307 PM EDT Tue Aug 20 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
307 PM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for the outlook area
until 9 PM this evening. Thunderstorms may produce localized
damaging wind gusts and isolated instances of flooding this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The spotter network has been activated this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
307 PM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for the majority of the outlook
area until 9 PM this evening. Thunderstorms may produce localized
damaging wind gusts and isolated instances of flooding this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The spotter network has been activated this afternoon and evening.
In the hours before
Local storm report, Aug 20, 1:33 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 2 NNE MAYSVILLE 39.14N 79.15W
08/20/2019 GRANT WV 911 CALL CENTER
TWO TREES DOWN NEAR INTERSECTION OF MORGANTOWN AND
KNOBLY ROADS.
&&
EVENT NUMBER LWX1905771
KJPLocal storm report, Aug 20, 2:56 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG FISHER 39.05N 79.01W
08/20/2019 HARDY WV 911 CALL CENTER
TREE DOWN ON RIG ROAD.
&&
EVENT NUMBER LWX1905772
KJPLocal storm report, Aug 20, 2:58 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM MARINE TSTM WIND 23 NE COVE POINT 38.60N 76.08W
08/20/2019 M39 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX1905773
JEThunderstorm Wind, Shenandoah
- When
- August 20, 3:50 PM EST
- Where
- Shenandoah County, 0.88 mi NW of New Market Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.660, -78.710
A 53-knot (61 mph) wind gust was measured at New Market Airport.
Thunderstorm Wind, Rockingham
- When
- August 20, 3:53 PM EST
- Where
- Rockingham County, 1.76 mi ESE of Hupp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.610, -78.700
A tree was blown down onto wires near North Valley Pike and Endless Caverns Road. A tree was also blown down in the 13700 block of North Valley Pike. Another tree was blown down on Piney Woods Road.
Thunderstorm Wind, Fairfax
- When
- August 20, 3:58 PM EST
- Where
- Fairfax County, 0.88 mi SW of Sunset Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.940, -77.360
A tree was blown down blocking South Lakes Drive at Reston Parkway.
Thunderstorm Wind, Fairfax
- When
- August 20, 4:05 PM EST
- Where
- Fairfax County, 1.08 mi E of Chantilly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -77.410
One tree and several large limbs were blown down throughout the Franklin Glen Subdivision. A large tree also fell along Hannahs Pond Road.
Thunderstorm Wind, Shenandoah
- When
- August 20, 4:07 PM EST
- Where
- Shenandoah County, 0.54 mi E of New Market Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.650, -78.690
A few trees were uprooted at a residence along New Market Road just west of New Market.
Thunderstorm Wind, Rockingham
- When
- August 20, 4:12 PM EST
- Where
- Rockingham County, 0.54 mi W of Edom
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.520, -78.860
A tree was blown down on Green Hill Road.
Thunderstorm Wind, Rockingham
- When
- August 20, 4:16 PM EST
- Where
- Rockingham County, Spring Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.400, -79.030
A tree was blown down on Nazarene Church Road.
Thunderstorm Wind, Rockingham
- When
- August 20, 4:16 PM EST
- Where
- Rockingham County, 1.28 mi ESE of Spring Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.390, -79.010
A large limb was blown from a tree near Bridgewater.
Thunderstorm Wind, Fairfax
- When
- August 20, 4:19 PM EST
- Where
- Fairfax County, 1.75 mi NE of Herndon Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -77.380
A large tree was blown down blocking Dranesville Road at Powells Tavern Place.
Hail, Fairfax
- When
- August 20, 4:22 PM EST
- Where
- Fairfax County, 1.75 mi NE of Herndon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -77.360
Quarter-sized hail (1.0 in diameter) was reported near Herndon.
Thunderstorm Wind, Stafford
- When
- August 20, 4:41 PM EST
- Where
- Stafford County, 0.54 mi W of White Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.300, -77.380
A tree was blown down on VA-218 in White Oak.
Thunderstorm Wind, Stafford
- When
- August 20, 5:09 PM EST
- Where
- Stafford County, 2.07 mi S of Ferry Farms
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.290, -77.430
Several trees were snapped on Duke Avenue, with one falling onto a house.
Thunderstorm Wind, Frederick
- When
- August 20, 5:09 PM EST
- Where
- Frederick County, 62.93 mi SE of Dbl Tollgate
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.290, -77.490
Several trees and limbs were blown down on Chase Lane.
Thunderstorm Wind, Greene
- When
- August 20, 5:19 PM EST
- Where
- Greene County, 0.54 mi W of Standardsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.300, -78.440
Three trees were blown down in Stanardsville.
Thunderstorm Wind, Prince William
- When
- August 20, 5:23 PM EST
- Where
- Prince William County, 1.48 mi SSW of Minnieville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.610, -77.360
A tree was blown down near the intersection of Waterway Drive and Widewater Drive. Another large tree was blown down in the 15700 block of Cranberry Court.
Thunderstorm Wind, Greene
- When
- August 20, 5:23 PM EST
- Where
- Greene County, 0.88 mi NE of Standardsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.310, -78.420
Two trees were blown down on South River Road northeast of Stanardsville.
Thunderstorm Wind, King George
- When
- August 20, 5:23 PM EST
- Where
- King George County, 1.77 mi ESE of Edgehill
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- State Official
- Coordinates
- 38.260, -77.100
A tree was uprooted near the intersection of Pine Hill Road and Melody Lane. A 51-knot (59 mph) wind gust was measured near Dahlgren.
Thunderstorm Wind, Loudoun
- When
- August 20, 5:29 PM EST
- Where
- Loudoun County, 1.48 mi SSE of Woodburn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.060, -77.610
A tree was blown down on Delta Diamond Road.
Thunderstorm Wind, Loudoun
- When
- August 20, 5:33 PM EST
- Where
- Loudoun County, 0.69 mi N of Paeonian Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.140, -77.620
A tree was blown down on East Colonial Highway at Canby Road.
Thunderstorm Wind, Prince William
- When
- August 20, 5:50 PM EST
- Where
- Prince William County, 0.54 mi W of Triangle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.550, -77.340
A large tree was blown down near the intersection of Cockpit Point Lane and Possum Point Road. Another tree was blown down in the 4100 block of Anderson Road.
Thunderstorm Wind, King George
- When
- August 20, 6:34 PM EST
- Where
- King George County, 0.88 mi SE of Goby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.310, -77.260
Several trees were blown down on Caledon Drive.
Thunderstorm Wind, King George
- When
- August 20, 6:40 PM EST
- Where
- King George County, 1.76 mi SE of Dogue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.210, -77.200
A few trees were blown down on Port Conway Road.
Thunderstorm Wind, King George
- When
- August 20, 6:43 PM EST
- Where
- King George County, 0.88 mi NW of Weedonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.290, -77.180
A large tree was uprooted near the intersection of Dahlgren Road and Indiantown Road.
Thunderstorm Wind, King George
- When
- August 20, 6:44 PM EST
- Where
- King George County, 0.69 mi N of Port Conway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.190, -77.180
A large tree was uprooted near the intersection of Port Conway Road and James Madison Parkway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 20 to 22, 201911 deaths · 33 events
- Excessive Heat in Arizona, August 20 to 21, 20192 deaths · 7 events
- Damaging Winds in Illinois, August 20, 2019$275,000 · 52 kt wind · 37 events
- Wildfire in Texas, August 20 to 30, 2019$1.5 million · 1 event
- Hail and Heavy Rain in Nebraska, August 20 to 21, 2019$550,000 · 1.75 in hail · 2 events
- Damaging Winds in Indiana, August 20, 20191 injured · $96,000 · 63 kt wind · 30 events
- Damaging Winds and Lightning Strike in Minnesota, August 20, 2019$200,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 20, 2019$122,000 · 50 kt wind · 9 events
- Damaging Winds in Kentucky, August 20, 2019$80,000 · 55 kt wind · 13 events
- Damaging Winds in Ohio, August 20, 2019$67,000 · 50 kt wind · 11 events
- Flood and Damaging Winds in Tennessee, August 20, 2019$51,000 · 55 kt wind · 10 events
- Damaging Winds in Ohio, August 20, 2019$26,000 · 52 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850452, 850430, 850431, 850432, 850434, 850433, 850435, 850436, 850437, 850429, 850459, 850439, 850440, 850442, 850441, 850443, 850451, 850444, 850445, 850446, 850448, 850447, 850450, 850449.